Amiodarone induced Thyrotoxicosis (AIT) in an imprisoned patient with Frederich’s ataxia and Dilated Cardiomyopathy: therapeutic challenges.
Kalyan Gurazada1, Anukul Garg1, Daniel Marks2, Tom Kurzawinski3, Jamshed Bomanji4, Gerard Conway1, Dipesh Patel1
Departments of Endocrinology1, Clinical Pharmacology2, Endocrine Surgery3, and
Nuclear Medicine4, University College London hospitals, London
A 34 year old man with a background of Frederich’s ataxia, dilated cardiomyopathy, type I diabetes and atrial fibrillation (AF) was admitted to our hospital, from a prison, with fast AF. He had been on amiodarone since 2009 with normal Thyroid function tests (TFTs) until May 2012, but was noted to be hyperthyroid (TSH <0.01 FT4-38.7 pmol/L) in July 2012. At this point, amiodarone was stopped and he was commenced on carbimazole. He continued to be hyperthyroid despite increasing doses of carbimazole, leading to this hospital admission in August 2012 with thyrotoxicosis (FT4 >100 pmol/L). He was admitted to ITU due to cardiovascular instability and increased work of breathing. He was subsequently switched to propylthiouracil (PTU) 200mg QDS, with additional hydrocortisone and potassium iodide (KI), metoprolol and digoxin. TFTs soon improved, but a rebound thyrotoxicosis ensued (FT4>100) when KI and PTU doses were curtailed. The treatment was again escalated to PTU 300mg QDS and prednisolone 60 mg, with the addition of colestyramine.
He had no clinical signs suggesting Grave’s disease, large goitre or a toxic nodule. TSH receptor antibodies were negative. Thyroid Doppler imaging did not reveal increased vascularity. I-123 thyroid uptake scan (performed on treatment) showed a low uptake of 0.61% (NR10-25%). Echocardiogram confirmed poor ventricular function with an ejection fraction of 20%. His premorbid status is poor; chair bound requiring hoisting, poor nutritional state, urine incontinence, and dysphagia. He continues to be under 24 hour police custody, and may remain so after discharge. After six weeks of treatment, he remains hyperthyroid (FT4 -34.4), on high dose PTU and prednisolone.
What are his treatment options at this stage? 1. Surgery: most definitive cure, but carries a high anaesthetic risk. 2. Radio-iodine: a safer alternative, but in his case maybe ineffective and has many practical implications. 3. Medical treatment: could not achieve perfect control, especially when he is at risk of effects from thyrotoxicosis and high dose steroids. We considered all possibilities after multi-disciplinary team (MDT) discussion with specialty input from Endocrinology, Anaesthesia, Endocrine surgery, Clinical pharmacology and Nuclear medicine. The choice of the most appropriate treatment proved to be quite a therapeutic challenge, in such a clinically and logistically difficult setting.